Skip to content
My WebMD Sign In, Sign Up
MRI shows Bulging Disc, Bad Pain. Now What??
avatar
locomotiveman1 posted:
After 2 months of sciatic nerve pain to my foot, Vicodin and 100's of Ibuprofen later I got an MRI yesterday. Results show 'Bulging Disc Impinging On S-1 Nerve'. My Family Dr. sez, "Cortisone shot". QUESTION: What the heck does that do? I'm 62 and phsically fit except for this problem. Thanks for any comments or experiences. Locomotiveman1
Reply
 
avatar
davedsel57 responded:
Hello, and welcome.

A steroid shot (cortisone is a steroid) helps to reduce inflammation and pain caused by spinal problems such as yours. Some people have great success with the injections, others do not.

As long as your primary doctor agrees with this treatment - that is will not conflict with any prescription medications you are taking or cause problems due to other medical problems - it may be worth a try.

There are two Tips at the top of the WebMD Back Pain Community that you would benefit by reading. One lists the recommended steps for diagnosing and treating back pain, and the other lists links to good website that have information regarding spine problems. Do your research and know all your options.

Please update us and let us know how you are doing. I pray you can find relief soon.
Click on my user name or avatar picture to read my story.

Blessings,

-Dave
 
avatar
locomotiveman1 replied to davedsel57's response:
DAVE,
Thanks a lot. By the way... that Chirogeek Web-site you referenced is excellent. Required reading for Sciatica sufferers in my opinion.
'Nuther question: So, IF my Right Piriformis muscle is pinching my Sciatic Nerve, and IF yesterday's MRI sez I have a bulging disc...has getting a 'cortisone shot' into that disc area hurt anybody....besides one's $$wallet$$. (Personally, I think I really, really wrenched my Piriformis 2 months ago) But I've went thru 400 Ibuprofen, 50 Vicodin and daily coldpacks for 2 months with no relief..so I've given up on THAT solving the electric-shock pain down my leg. I dunno. Locomotiveman1
 
avatar
davedsel57 replied to locomotiveman1's response:
I've heard of cases (people posting on this WebMD Back Pain Community, the WebMD Pain Management Community, and a few other forums) where the steroid injections did cause more pain. Also people may have an allergic reaction but I think that is rare. Most times I've heard that the shots either worked or did nothing to help the pain.

All those sites are loaded with excellent information that helps us to be proactive with our health care regarding spinal issues. Knowledge is a very powerful tool. Wisdom is the application of knowledge, which Solomon in the Bible wanted more than anything else.
Click on my user name or avatar picture to read my story.

Blessings,

-Dave
 
avatar
locomotiveman1 replied to davedsel57's response:
DAVE
If I could in any way guide others..I suspect I perhaps was too impatient. The Vicodin and Ibuprofen for weeks masked the pain..so I wrongly felt I was 'Good To Go'. Result?...1 step forward and 2 steps back. Darn. I'm really, truly laying low now...and I'm somewhat better. Again, thanks for leading me to the ChiroGeek Web-site and for all your efforts here. Kindest regards. Locomotiveman1
 
avatar
DianeR01 replied to locomotiveman1's response:
Locomotiveman:

I have had severe sciatic pain and found ibuprofin almost useless but a ice pack which stays malable when frozen is worth its weight in gold. You may also want to look into a pain management clinic or physiatrist.

Patience and a sense of humor are critical at this point.

di
 
avatar
locomotiveman1 replied to DianeR01's response:
DianeRO1,
Yes...agreed. malable ICE PACKS are a God-send when sitting. I exhibit many classic signs and symptoms of PIriformis Syndrome with an S-1 nerve impingement. If the MRI sez 'Bulging Disc' I don't disagree; but it's perhaps merely secondary to 'Ouch Moment' I experienced 2 months ago. I sleep in a good recliner chair at night, take Ibuprofen, direct Hot-tub jets to my right hip Piriformis muscle and use ICE PACKS.
Personally, I think I was too impatient... too much activity too soon would always set me back. I am now Wa-aay more careful of too much physical exercise just yet. No more rushing thru Airports or boating on Vicodin for a while. I tired of Computer Solitaire weeks ago; now it's Journal of Neurology and Roetgenography Imaging!! I read an authoritative article that stated the human body can resorb compromised spinal disc material over time. Hmmm. MAYBE a 'Cortisone' shot for me...but otherwise, I'm going the conservative route as regards any 'treatments'. Thanks for your comments...misery DOES like company. Locomotiveman1
 
avatar
fenton04 replied to locomotiveman1's response:
I did find relief with the cortisone shots. Walked in and my pain scale was 10. When getting my second shot I could feel the pain melting away. By the time I got into my care my pain was at 4. After the shot my pain never did get higher than a 7. So yes I did find some success with the shots. Caveat the first shot did nothing for my pain, The third shot did not improve my pain either. Also when my pain was at its worse the only position I could attempt to sleep was the recliner. I loathed that recliner till I injured my back. Now its my best friend. I played football as a lineman in high school in the largest conference in our state. I was injured a lot and had a lot of pain. But not the unrelenting pain of a back injury.


Helpful Tips

Making the Most of Your Doctor Visit #2Expert
Here are the rest of the suggestions (had to break into to two parts due to the character limits) 5. Make sure that all records ... More
Was this Helpful?
24 of 38 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Spine Center